Alert archive / West Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, WV

July 18, 2016Clay County, Roane County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 18, 2016, 11:30 AM EDT for Clay County, Roane County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 11:30 AM EDT (15:30 UTC)
Expired
Jul 18, 2016, 12:15 PM EDT
In force
45 min
Issued by
NWS Charleston, WV

Counties Clay County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS81 KRLX 181530
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1130 AM EDT MON JUL 18 2016

WVZ016-018-027-028-181615-
CLAY-CALHOUN-BRAXTON-ROANE-
1130 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROANE...SOUTHEASTERN
CALHOUN...NORTHERN CLAY AND SOUTHWESTERN BRAXTON COUNTIES...

AT 1129 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF AMMA...OR 9 MILES SOUTH OF SPENCER...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAY...AMMA...WALLBACK...BIG OTTER...HARRISON...IVYDALE...WILSIE...
CHLOE...SERVIA...GANDEEVILLE...LOONEYVILLE...NICUT...NEBO...
LEFT HAND...WALTON...TARIFF AND FRAMETOWN.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 25 AND 50.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3842 8101 3852 8120 3853 8120 3853 8122
      3865 8145 3878 8134 3868 8083
TIME...MOT...LOC 1529Z 293DEG 27KT 3866 8134 

$$
MPK/AJV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:57 AM EDT, 33 minutes earlier.

Area forecast discussion, Jul 18, 10:57 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1057 AM EDT MON JUL 18 2016

.SYNOPSIS...
Prefrontal convection today and tonight. Cold front crosses
Tuesday morning. Upper level high pressure dominates for the
remainder of work week with hotter afternoon temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Prefrontal convection Ckb to Hts at 1430z. Outflow boundary
diving south into the heart of Kentucky from the north. Next
vort max in Illinois.

Updated the pops earlier this morning...to hold the morning
convection together longer...with help of daytime heating...
into the ekn to bkw 18z to 19z. So higher pops for Bkw for this
afternoon for example. Did lower pops in the wake of the morning
convection for several hours. Also...earlier this morning...had
temperatures holding down in the mid Ohio Valley in the pcpn.
Can not handle every post convection temperature shadow though
for this afternoon.

Problem...becomes what happens 6 to 9 hours from now...or late this
afternoon and through the evening. Hard to determine at 1430z if the
support in Illinois causes convection to reform along the Ind to Cmh
corridor...or does it form further south toward northern Kentucky.

So after the lull in the wake of the first round...have to bring
back chance pops in most counties for late this afternoon and
tonight.

Was a bit faster in reducing pops n of Crw for Tuesday morning.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Cold front in the Ohio River vicinity at the start of the
period...with a northwesterly flow aloft. Frontal boundary will
gradually sag south during the day Tuesday...with models indicating
another convective complex riding southeast towards the
region...mainly affecting southern and western zones...depending on
the timing...and whether or not the complex can survive into the
CWA. If complex does arrive as models suggest...heavy rain...and
strong winds will be hazards. SPC has southwest VA zones in a
marginal risk on Tuesday.

Much of Wednesday looks to be dry...as high pressure builds into the
region. Models indicating the possibility of drier/less humid air
filtering into the north...but if that occurs...it will be short
lived as ridging continues to build east...with heat and humidity
surging once again.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
No changes in the overall longwave/synoptic scale pattern through
the duration of the extended. Upper ridge dominates...and will
flatten out late...but the bulk of the 500mb height gradient will
remain along the northern tier of states. Operational models now
hinting at a return to some weaknesses aloft to support isolated to
scattered convection heading into day 6 and 7...and have added these
to the forecast...with a lower confidence for now. In the end...will
be heading into an extended period of heat and humidity beyond
Thursday.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
12Z Monday thru 12Z Tuesday...
Weak cold front will struggle to move southeast across the area
Monday night. Prefrontal convection will be a threat from
northwest to southeast today...and mainly south tonight.

VFR SCT-BKN 8000-10000 this morning ahead of a southeast moving band
of prefrontal showers and tstms located over central Ohio early
this morning. This band will affect mainly northwest portions of
area this morning with generally 4000-6000 foot ceilings...
including PKB CKB EKN...but briefly lower in heavier convection.
Most of the convection will dissipate as it tries to move into
central WV later this morning.

For this afternoon and evening...look for SCT showers and
tstms...trending toward the south later this afternoon and
evening. By 06z...any lingering convection confined to the far
south. Maintain VFR outside of heavier convection...except for
IFR river valley fog forming in the north by around 06z where
clouds and wind will decrease...including PKB CKB and EKN.

CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z Monday...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: The coverage and timing of showers and
thunderstorms can vary. Brief IFR/MVFR conditions are possible in
showers and thunderstorms anytime the balance of the TAF period.
Fog tonight most prone where earlier rains have fallen and
clouds/winds decrease.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    M    M    M    M    H    M    M    M    M    H    H
HTS CONSISTENCY  H    M    M    M    H    M    M    M    M    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    H    H
EKN CONSISTENCY  H    M    M    M    M    M    M    M    M    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    M    M    H    H    H    H

AFTER 12Z TUESDAY...
IFR possible Monday night in showers/storms and then lingering
low stratus and fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KTB/JMV/SL
NEAR TERM...KTB
SHORT TERM...SL
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Jul 18, 9:12 AM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
912 AM EDT MON JUL 18 2016

OHZ076-085-WVZ009>011-017-019-020-031-032-191315-
WASHINGTON-MEIGS-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-
HARRISON-TAYLOR-
912 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS COULD FORM THIS AFTERNOON
INTO MONDAY EVENING. STRONG WIND GUSTS WOULD BE THE MAIN HAZARD
ASSOCIATED WITH THOSE THUNDERSTORMS.

A FEW THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS AND LOCALIZED
WATER PROBLEMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ066-067-075-083-084-086-087-VAZ003-004-WVZ005>008-
013>016-018-024>030-033>040-046-047-191315-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
912 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS AND LOCALIZED
WATER PROBLEMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 18, 7:53 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
753 AM EDT MON JUL 18 2016

OHZ066-067-181330-
PERRY-MORGAN-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT
753 AM EDT MON JUL 18 2016

SCATTERED SHOWERS AND THUNDERSTORMS WILL PUSH SOUTHEAST AROUND 30
MPH THIS MORNING. WIND GUSTS OF 30 TO 40 MPH...ALONG WITH BRIEF
HEAVY DOWNPOURS AND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
Special weather statement, Jul 18, 9:16 AM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
916 AM EDT MON JUL 18 2016

OHZ067-075-084-181400-
VINTON-MORGAN-ATHENS-
916 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VINTON AND WESTERN
ATHENS COUNTIES...

AT 916 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOGAN...MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...NELSONVILLE...GLOUSTER...LAKE HOPE STATE PARK...CHAUNCEY...
BUCHTEL...JACKSONVILLE...MURRAY CITY...TRIMBLE...
BURR OAK STATE PARK AND THE PLAINS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3952 8191 3923 8218 3939 8252 3939 8229
      3947 8228 3947 8217 3955 8216
TIME...MOT...LOC 1316Z 284DEG 18KT 3947 8235

09
Special weather statement, Jul 18, 11:30 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1130 AM EDT MON JUL 18 2016

WVZ016-018-027-028-181615-
CLAY-CALHOUN-BRAXTON-ROANE-
1130 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROANE...SOUTHEASTERN
CALHOUN...NORTHERN CLAY AND SOUTHWESTERN BRAXTON COUNTIES...

AT 1129 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF AMMA...OR 9 MILES SOUTH OF SPENCER...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAY...AMMA...WALLBACK...BIG OTTER...HARRISON...IVYDALE...WILSIE...
CHLOE...SERVIA...GANDEEVILLE...LOONEYVILLE...NICUT...NEBO...
LEFT HAND...WALTON...TARIFF AND FRAMETOWN.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 25 AND 50.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3842 8101 3852 8120 3853 8120 3853 8122
      3865 8145 3878 8134 3868 8083
TIME...MOT...LOC 1529Z 293DEG 27KT 3866 8134

MPK/AJV

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:16 AM EDTSpecial Weather StatementRLXAthens44 min

Nearby

Special Weather Statements in West Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.